eMedinewS Editorial

2:24 am Health Care

PPIs may cause bone fractures when used for more than one year or at higher doses: FDA

Dear Colleague

High doses or long–term use of PPIs or proton pump inhibitors can lead to an increased risk of bone fractures. This holds especially true for those over the age of 50, and for people on the high dose. The latest warning is based on a FDA review of several studies of the treatment. These epidemiologic studies revealed an elevated fracture risk at the hip, wrist, and spine. But the studies do not, definitively prove that PPIs are the cause of the fractures.

FDA has instructed the manufacturers of the drugs to change the labels for both the prescription and the over–the–counter versions of the proton pump inhibitors. The FDA said they should only be taken for 14 days to help ease frequent heartburn, and under no circumstances should over–the–counter PPIs be taken for more than three 14–day periods in a year.

Most researchers believe that more fractures are due to decreased calcium absorption from the diet because of the reduced stomach acid. But, it’s also possible that these drugs interfere with bone maintenance. Notably, PPIs have previously been linked to an increased risk of contracting pneumonia and the troublesome bacterium Clostridium difficile, as well as to an increased risk of dementia.

Dr KK Aggarwal
Padma Shri Awardee and Chief Editor

Comments are closed.